Michigan, 2018Damaging Winds in Michigan, July 13, 2018
July 13, 2018 · NWS APX · 4 events in 4 counties and zones
A disorganized cluster of strong to severe storms impacted parts of northeast lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disorganized cluster of strong to severe storms impacted parts of northeast lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 13, 2:36 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 13, 2:36 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
336 PM EDT Fri Jul 13 2018
.NEAR TERM...(Through Tonight)
Issued at 334 PM EDT Fri Jul 13 2018
...Another round of showers and thunderstorms expected tonight...
High impact weather potential: Perhaps some gusty thunderstorms
producing locally heavy rain.
Pattern synopsis/forecast: Weak convective cold pool augmented cold
front continues to make slow progress east into northern Lake
Michigan and eastern Wisconsin this afternoon. Band of enhanced deep
layer moisture (local 12z sounding precipitable water value of 1.76
inches) out ahead of this front across northern lower Michigan.
Showers and thunderstorms beginning to kick off once again as
differential heating boundaries interact with boundary layer cape
profiles topping 1k joules/kg (especially where skies have cleared
across portions of northern lower Michigan). Nothing severe, but
moisture rich airmass has resulted in some briefly high rainfall
rates.
Primary forecast concerns/challenges: Addressing additional shower
and thunderstorm potential tonight. Thunderstorm intensity as well
as heavy rain potential will also need to be addressed.
Details: Per the usual, another challenging forecast with regards to
convective evolution. Airmass should continue to destabilize for a
few more hours yet, once again especially across portions of
northern lower Michigan (especially along and south of M-32).
Approaching cold front working over this moisture rich and
increasingly unstable environment should support additional
shower/storm development into this evening. Still watching possible
development of upstream convective induced waves and congealed cold
pools which may only help the shower producing cause. Per trends,
expect the most organized activity to arrive/develop very late this
afternoon and evening when instability and larger scale lift are
best juxtaposed. Area remains removed from latest SPC marginal risk
as most unstable environment has developed further upstream across
Wisconsin. Still feel a few strong storms remain possible given
slowly strengthening mid level wind fields atop that marginally
unstable atmosphere. Both gusty winds and small hail are possible
with the most organized and intense updrafts through this evening.
Weak wave passing along decaying surface reflection may allow
additional activity to continue well after midnight. Of course,
airmass stabilization/outflow propagation will likely have a
significant influence how convective trends play out through the
overnight. As already revealed by today's activity, any storms
tonight will be capable of producing very heavy rainfall rates. Will
continue to highlight the heavy rain and strong storm potential in
our hazardous weather graphics and text products.
&&
.SHORT TERM...(Saturday through Monday)
Issued at 334 PM EDT Fri Jul 13 2018
...Still unsettled Saturday, dry Sunday, with more rain Sunday night
into Monday...
High Impact Weather Potential...Some thunderstorms possible Saturday
and again late Sunday night into Monday.
Pattern Synopsis/Forecast...A slow-moving front and associated
sheared out mid-level wave will sag into central Lower Michigan
Saturday morning, gradually drifting farther downstate through the
day. These features will keep the main focus for additional showers
and storms across the southern half of the forecast area through
Saturday afternoon. However, developing lake breezes interacting
with a warm and muggy airmass may trigger some loosely organized
activity anywhere across northern Michigan through early evening.
Weak surface high pressure and some drier air will filter in from
the north by Sunday, as broad upper ridging drifts overhead. A
closed low spinning across south-central Canada will bring another
cold front through northern Michigan late Sunday night into Monday.
Primary Forecast Concerns...Rain/thunder chances Saturday and late
Sunday night into Monday.
Humid conditions will linger into Saturday with PWATs still somewhat
high through the day, ranging from ~1" north to ~1.8" south. The
front and mid-level wave will still provide some weak forcing for
some lingering showers and possibly a storm or two during the
morning hours, mainly south of M-32. By afternoon the better forcing
will move downstate, but developing lake breezes may trigger some
additional "pop up" variety showers and storms. This will have the
greatest likelihood of occurring over northern Lower where moisture
will be more favorable, but eastern Upper won't be entirely immune.
The big question for Saturday's convection potential will revolve
around lingering clouds and their impacts on instability. Guidance
shows quite a bit of cloud cover hanging on through the morning
generally south of M-68, with clearing skies farther north (have
adjusted temps to account for this differential heating pattern).
Expect the cloud cover to thin to some extent as we head into late
morning and early afternoon, which should allow enough time for
destabilization to occur before lake breezes get going. MLCAPEs up
to ~1000 J/kg will be possible, highest over interior northern
Lower. Activity would probably be scattered at best and will quickly
dissipate with loss of daytime heating.
Quiet weather expected heading into Sunday as high pressure, drier
air, and the upper ridge axis all move across northern Michigan.
Since this time yesterday, models have eliminated any shower
potential given the drier air and greater subsidence overhead. With
lots of sun, Sunday looks to be the warmest day with highs commonly
in the mid to upper 80s, perhaps hitting 90F in a few spots. Lake
breezes will again be possible.
Next weather maker arrives late Sunday night into Monday as another
cold front approaches. Recent model runs have been trending less
impressive with this system, however, leaving many questions still
unanswered. The GFS still places northern Lower under an impressive
plume of moisture with PWs approaching 2" in northeast Lower. Other
guidance (namely NAM and Canadian) have much lower moisture in
place. Am inclined to lean towards a drier solution given all models
have trended less impressive, but still think there will be decent
potential for rain, including some thunderstorms. Monday will still
be fairly warm and humid, especially across northeast Lower.
&&
.LONG TERM...(Monday night through Friday)
Issued at 334 PM EDT Fri Jul 13 2018
High Impact Weather Potential...None.
Quiet weather arrives by the start of the period with showers and
storms exiting our east behind the departing cold front. An
expansive area of high pressure and a much drier airmass will build
into the region Tuesday through Wednesday, providing near-normal
temperatures and dry conditions. The high will slowly exit the
region on Thursday, followed by possibly another shot of rain by
next Friday as a mid level trough lifts northeast out of the Plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 133 PM EDT Fri Jul 13 2018
Challenging forecast with regards to convection evolution through
this entire taf period. Do believe mainly VFR conditions will
prevail, with the best chance for lower conditions expected later
today into tonight when perhaps more organized shower and
thunderstorm activity crosses the area. Given uncertainty, both
with regards to temporal and spatial evolution of any storms, will
continue vicinity wording. Any storms that do impact the taf
locations will be capable of producing variable gusty winds and
brief periods of heavy rain, as well as lower cigs. Shower/storms
threat expected to continue into Saturday.
&&
.MARINE...
Issued at 334 PM EDT Fri Jul 13 2018
A weak, slow-moving front sitting over northern Lower Michigan will
provide additional chances for showers and thunderstorms tonight
into Saturday, though severe weather is not expected. High pressure
then builds in from the north on Sunday. Winds will become light
tonight and remain so through the weekend.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...MB
SHORT TERM...MK
LONG TERM...MK
AVIATION...MB
MARINE...MK
Hazardous weather outlook, Jul 13, 2:40 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
340 PM EDT Fri Jul 13 2018
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-141200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
340 PM EDT Fri Jul 13 2018
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...Rest of this afternoon and tonight.
Scattered thunderstorms will impact northern Michigan at times
through tonight. While severe storms are not expected, any strong
storms will be capable of producing wind gusts to 50 mph and penny
size hail. The greatest threat for stronger storms will be along
and south of M-68. In addition, any thunderstorms will be capable
of producing locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a chance of thunderstorms across northern lower Michigan
again on Saturday, but severe weather is not expected.
Additional thunderstorms will be possible across all of northern
Michigan late Sunday night through Monday evening.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
For more information visit http://weather.gov/gaylord.
Thunderstorm Wind, Roscommon
- When
- July 13, 3:39 PM EST
- Where
- Roscommon County, 3.99 mi SSE of Maple Vly
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 44.243, -84.464
Numerous trees and power poles were downed in the Twin Lakes area.
Thunderstorm Wind, Gladwin
- When
- July 13, 3:46 PM EST to 3:51 PM EST
- Where
- Gladwin County, 3.76 mi NNE of Gladwin Fortier Arpt to 5.02 mi NE of Gladwin Fortier Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 44.150, -84.350
Scattered trees and power lines were downed in northern Gladwin County.
Thunderstorm Wind, Ogemaw
- When
- July 13, 4:09 PM EST
- Where
- Ogemaw County, 1.98 mi W of Skidway Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.180, -84.060
Large tree limbs were broken off of trees. Several power poles were knocked over.
Thunderstorm Wind, Arenac
- When
- July 13, 4:22 PM EST to 4:32 PM EST
- Where
- Arenac County, 2.45 mi E of Maple Ridge to 1.65 mi WNW of Santiago
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 44.128, -83.871
Numerous trees and power lines were downed in northern Arenac County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 13 to 18, 20189 deaths · 8 events
- Wildfire in California, July 13 to 31, 20184 deaths · 18 injured · 2 events
- High Surf in North Carolina, July 13, 20181 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 13, 20181 injured · $289,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Wind in New Mexico, July 13, 2018$255,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Iowa, July 13, 20182 injured · $21,000 · 56 kt wind · 10 events
- Hail and Damaging Winds in Iowa, July 13, 2018$33,000 · 1.5 in hail · 5 events
- Heat in Texas, July 13, 201821 events
- Flash Flooding and Damaging Winds in Georgia, July 13 to 14, 2018$19,000 · 50 kt wind · 6 events
- Heat in Louisiana, July 13, 201817 events
- Flash Flooding and Damaging Winds in Iowa, July 13 to 14, 201865 kt wind · 15 events
- Flash Flood and Damaging Winds in Illinois, July 13 to 14, 2018$13,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777398, 777400, 777399, 777401.